MAUDE Adverse Event Report: C.R. BARD, INC. (BASD) -3006260740 M.R.I. HARD BASE IMPLANTABLE PORT, HICKMAN SINGLE-LUMEN, 9.6F; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR

C.R. BARD, INC. (BASD) -3006260740 M.R.I. HARD BASE IMPLANTABLE PORT, HICKMAN SINGLE-LUMEN, 9.6F; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Model Number 0604550
Medical Device Problem Codes Fracture (1260); Material Separation (1562); Migration (4003)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 03/27/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As the lot number for the device was provided, a review of the device history records is currently being performed.The device has not been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.Expiry date: 10/2021.Device not returned.
 
Event or Problem Description
It was reported through the litigation process that some time post port placement, the port allegedly fractured and migrated.It was further reported that additional surgery was performed.Patient status was unknown.
 
Additional Manufacturer Narrative
Manufacturing review: a manufacturing review was not required as this is the only complaint reported to date for this product and lot.Investigation summary: the sample was not returned for evaluation, however, a medical record review was performed.The investigation is confirmed for the reported catheter fracture, separation, and migration issue.According to the medical record, through the left subclavian vein access, the port-a-cath tubing was implanted into the superior vena cava for patient with colon cancer.Approximately seven months post port placement, patient was diagnosed with catheter fracture.The fractured catheter extends beneath the left clavicle.A fragment measuring approximately 14 cm in length has migrated distally.The tip was most likely within the right atrium and not extended into the right ventricle.On the same day, patient was planned for port removal.Eventually, the loop snare was directed to the catheter tip and removed intact.A definitive root cause could not be determined based upon available information.Labeling review: a review of product labeling documentation (e.G., procedural instructions, indications, warnings, precautions, cautions, possible complications, contraindications, nursing guide, and unit label) did not find any product labeling inadequacy.The instruction for use states that, "this device is contraindicated for catheter insertion in the subclavian vein medial to the border of the first rib, an area which is associated with higher rates of pinch-off." ¿signs of pinch-off clinical: difficulty with blood withdrawal resistance to infusion of fluids patient position changes required for infusion of fluids or blood withdrawal radiologic: grade 1 or 2 distortion on chest x-ray.Pinch-off should be evaluated for degree of severity prior to explantation.Patients indicating any degree of catheter distortion at the clavicle/first rib area should be followed diligently.There are grades of pinch-off that should be recognized with appropriate chest x-ray as follows¿ ¿preventing pinch-off the risk of pinch-off syndrome can be avoided by inserting the catheter via the internal jugular vein (ij).Subclavian insertion of the catheter medial to the border of the first rib may cause catheter pinch-off, which in turn results in occlusion causing port system failure during power injection.If you choose to insert the catheter into the subclavian vein, it should be inserted lateral to the border of the first rib or at the junction with the axillary vein because such insertion will avoid compression of the catheter, which can cause damage and even sever the catheter.The use of image guidance upon insertion is strongly recommended.A radiographic confirmation of catheter insertion should be made to ensure that the catheter is not being pinched.¿ (expiry date: 10/2021) the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported through the litigation process that some time post port placement, the port allegedly fractured, separated and migrated.It was further reported that additional surgery was performed.Patient status was unknown.

Brand Name
M.R.I. HARD BASE IMPLANTABLE PORT, HICKMAN SINGLE-LUMEN, 9.6F
Common Device Name
PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Manufacturer (Section D)
C.R. BARD, INC. (BASD) -3006260740
605 north 5600 west
salt lake city 84116
MDR Report Key12106276
Report Number3006260740-2021-02571
Device Sequence Number11705851
Product Code LJT
UDI-Device Identifier00801741025860
UDI-Public(01)00801741025860
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K873213
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number0604550
Device Catalogue Number0604550
Device Lot NumberREAY1497
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/07/2021
Supplement Date Received by Manufacturer08/24/2021
Initial Report FDA Received Date07/02/2021
Supplement Report FDA Received Date08/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR